Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Pueblo, CO

May 31, 2003Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2003, 4:44 PM MDT for Huerfano County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 4:44 PM MDT (22:44 UTC)
Expired
May 31, 2003, 5:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 312244
SVRPUB
COC055-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUERFANO COUNTY IN SOUTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 443 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 5 MILES NORTHWEST OF WALSENBURG...MOVING   
EAST SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  WALSENBURG AROUND 445 PM MDT


AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3779 10488 3761 10491 3756 10461 3780 10442

$$

METZE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:00 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 31, 1:00 PM MDT, 3 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
100 PM MDT SAT MAY 31 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).

MAIN CONCERNS CONTINUE TO BE PRECIP CHANCES AND ITS EFFECTS ON THE
POTENTIAL FOR FLOODING ALONG THE ARKANSAS AT CANON CITY AND ACROSS
THE HAYMAN BURN SCAR.

CURRENTLY OLD OUTFLOW BOUNDARY LAYING AGAINST MOUNTAINS WITH 50+
DEWPOINT ACROSS EASTERN PLAINS. STILL WAITING FOR LOW CLOUDS TO
BREAK UP OVER THE EAST TO REALIZE SOME AFTERNOON HEATING. THAT WILL
GET THINGS GOING ALTHOUGH SHOULD BE LESS ORGANIZED THAN FRIDAY.
CONVECTION ALREADY UP AND RUNNING IN SW MOUNTAINS AND CENTRAL
MOUNTAINS. STILL POTENTIAL FOR SOME HEAVY RAINERS AND A FEW HAILERS.
RAISED POPS TO 60 ALONG I-25 CORRIDOR...EASTERN MOUNTAINS AND SW
MOUNTAINS. EASTERLY WINDS NOT AS DEEP AS FRIDAY BUT FLOW IS STILL
PRETTY WEAK.

ACTIVITY SHUTS DOWN AFTER MIDNIGHT BUT LOOKS LIKE SUNDAY WILL BE
ANOTHER BUSY DAY FOR EASTERN PLAINS. WEAK SHORT WAVE RIPPLES ACROSS
THE CWFA IN THE AFTERNOON. DEWPOINTS REMAIN HIGH AND STEERING WINDS
WILL REMAIN WEAK. LEFT POPS ALONE FOR NOW AS TIMING OF NEXT
SHORTWAVE IS QUESTIONABLE. BEST CAPE WILL AGAIN BE ALONG THE FRONT
RANGE AND EASTERN PLAINS.

CONTINUED FLOOD WATCH FOR HAYMAN BURN AREA UNTIL 600 PM BUT MAY
NEED TO REVISIT THAT ISSUE IN LIGHT OF THUNDERSTORM DEVELOPMENT.
FLOOD WARNING ISSUED FOR ARKANSAS AT CANON CITY BUT EXPECTING
FLOODING TO BE MINOR. -FORTUNE-

LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY)

...PLENTY OF CHANCES FOR STRONG TO SEVERE CONVECTION ON THE PLAINS
THIS WEEK....

SUNDAY NIGHT AND MONDAY...A DISTURBANCE PASSES TO THE NORTHEAST ON
SUNDAY NIGHT WITH A SURFACE HIGH BUILDING INTO WESTERN KANSAS.  THIS
CONTINUES POOLING OF MOISTURE ON THE EASTERN PLAINS...ESPECIALLY
ALONG THE I-25 CORRIDOR.  WITH THE JET STREAM BEING FURTHER SOUTH
THAN TODAY...FLOW ALOFT INCREASES WITH 0-6KM BULK SHEARS OF 40
KNOTS.  SPC DAY 3 HAS SLIGHT RISK OVER SE COLORADO WHICH IS VERY
REASONABLE.  I WILL UP THE POPS ALONG THE SOUTHERN I-25 CORRIDOR TO
30 AS THIS THE AREA WITH THE BEST CAPE AND POOLING OF MOISTURE.
TEMPS LOOK REASONABLE...AND I DO NOT PLAN MANY CHANGES.

TUESDAY...ETA AND AVN SUGGEST THIS CAN BE AN ACTIVE SEVERE WEATHER
DAY.  ETA HAS CAPES OVER 1500 ALONG THE I-25 CORRIDOR AT 18Z.  BY
00Z THE HIGH CAPE VALUES MOVE TO THE KANSAS BORDER WITH VALUES OF
1000 TO 1500.  WITH THE JET FURTHER SOUTH...0-6KM SHEAR IS AROUND 40
TO 60 KNOTS.  LAPSE RATES BECOME STEEP AS THE SHORTWAVE APPROACHES
FROM THE NORTHWEST DURING THE DAY.   CURRENT GRIDS HAVE 20 POPS OVER
THE REGION WITH 30 POPS OVER THE I-25 CORRIDOR AND SOUTHEAST
MOUNTAINS.  I WILL INCREASE POPS ON ALL THE PLAINS TO 30.  ACCORDING
TO CURRENT MODEL SOLUTIONS...ORGANIZED CONVECTION WILL FIRST DEVELOP
ALONG THE I-25 CORRIDOR...THEN WOULD TEND TO MOVE E TO SE ON THE
LEADING EDGE OF THE DISTURBANCE.  THIS DAY WILL HAVE TO BE WATCHED
FOR SIGNIFICANT CONVECTIVE ACTIVITY.

WEDNESDAY THROUGH SATURDAY...ALL THE LONG RANGE MODELS ADVERTISE A
COUPLE OF DISTURBANCES MOVING THROUGH THE REGION.  WITH NORTHWEST
FLOW...TIMING IS ALWAYS TRICKY.  THE GFS AND EC HAVE ONE TROUGH
PASSING SOMETIME ON WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER
TROUGH ON FRIDAY.  THESE TROUGHS ARE FAIRLY STRONG FOR JUNE...AND
ONE MUST ALWAYS BE CONCERNED ABOUT CONVECTIVE FIREWORKS WITH
SIGNIFICANT TROUGH PASSAGES IN JUNE.  CURRENT MODELS SUGGEST THE
BEST MOISTURE AND INSTABILITY WILL BE FURTHER TO THE SOUTH...BUT IT
DOES NOT TAKE MUCH LOW LEVEL MOISTURE TO GET LARGE HAIL WITH GOOD
SHEAR AND A COOL TROUGH ALOFT.  WE WILL SEE.  LATEST GFS HAS SOME
CHILLY AIR ALOFT WITH THE TROUGH THU MORNING...AND WE WILL HAVE TO
BE CONCERNED ABOUT SNOW IN THE MOUNTAINS.  CURRENT GRIDS HAVE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...WHICH IS GOOD.  I
WILL EXTEND THE AFTERNOON AND EVENING THUNDERSTORMS INTO
SATURDAY...AS THE NORTHWEST FLOW ALOFT CONTINUES AND SURFACE HIGH
OVER OK/KS/TX KEEPING UPSLOPE FLOW IN THE REGION.

AS FOR TEMPERATURES....MEX GUIDANCE IS BELOW AVERAGE WITH THE
COOLEST DAY THURSDAY.  MEX TEMPS ON THU ARE IN THE 10 TO 20
PERCENTILE FOR MAXES FOR THIS TIME OF THE YEAR.  THIS IS DEFINITELY
A POSSIBILITY...BUT TIMING AND STRENGTH OF TROUGH IS UNCERTAIN THIS
FAR OUT.  CURRENT FORECAST KEEPS TEMPS ARE IN THE 20 TO 25
PERCENTILE ON THU ...WHICH IS COOL ENOUGH FOR NOW. I WILL COOL
FRIDAY MAXES BY A FEW DEGREES AND FOLLOW GUIDANCE FOR SAT.
-WOLYN-

.PUB...FLOOD WATCH FOR TELLER COUNTY(HAYMAN BURN SCAR AREA)
          UNTIL 6PM. (ZONES 81-82)
       FLOOD WARNING FOR ARKANSAS RIVER NEAR CANON CITY THROUGH
          TONIGHT .
Hazardous weather outlook, May 31, 7:00 AM MDT, 9 hours 44 minutes before
COZ058>089-093>099-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM TODAY FOR FREMONT
COUNTY AROUND CANON CITY...AND THE HAYMAN BURN SCAR AREA IN TELLER
COUNTY...

.DAY ONE...TODAY AND TONIGHT.

A MOIST LOW LEVEL UPSLOPE FLOW WILL PERSIST ACROSS SOUTHEAST COLORADO
THROUGH TONIGHT. THE UPSLOPE FLOW...ALONG WITH DAYTIME HEATING...WILL
ALLOW FOR THE DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ACROSS THE MOUNTAINS AND ADJACENT PLAINS...WITH
THE POTENTIAL FOR LOCALLY HEAVY RAIN ONCE AGAIN TODAY.

THE ARKANSAS RIVER AT CANON CITY CONTINUES TO RUN HIGH DUE TO
SNOWMELT. IF HEAVY RAINS FROM THUNDERSTORMS DEVELOP IN THE
TRIBUTARIES UPSTREAM OF CANON CITY...THE ARKANSAS RIVER MAY RISE
ABOVE FLOOD STAGE. IF HEAVY RAINS DO NOT OCCUR IN THESE LOCATIONS...
THEN THE ARKANSAS IS EXPECTED TO CREST NEAR FLOOD STAGE AROUND 3 PM
TODAY.

LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS.  WITH THE HAYMAN BURN SCAR AREA BEING VERY
PRONE TO FLASH FLOOD FROM ONLY MODEST RAINFALL AMOUNTS...A FLOOD
WATCH WILL CONTINUE FOR THIS AREA AS WELL.

THE MOIST UPSLOPE FLOW WILL ALSO KEEP A RATHER UNSTABLE ATMOSPHERE
IN PLACE ACROSS THE REGION TODAY...WITH THE POSSIBILITY OF ONE OR
TWO SEVERE STORMS DEVELOPING ACROSS THE I-25 CORRIDOR AFTER 300 PM.
THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE HAIL
AROUND 1 INCH IN DIAMETER...WINDS GUSTS NEAR 60 MPH AND LOCALLY
HEAVY RAINS. THE THREAT OF SEVERE WEATHER WILL SPREAD EASTWARD
ACROSS THE EASTERN PLAINS OF COLORADO THROUGH THE EVENING...BEFORE
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA SUNDAY...
ALLOWING FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA.  THERE MAY BE ENOUGH
INSTABILITY FOR ONE OR TWO SEVERE STORMS ACROSS THE EASTERN
PLAINS SUNDAY...WITH THE MAIN THREATS FROM STORMS BEING HAIL AROUND
ONE INCH IN DIAMETER...AND WIND GUSTS NEAR 60 MPH.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE COMING WEEK...WITH
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.

In the hours before

Local storm report, May 31, 3:25 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
325 PM MDT SAT MAY 31 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    7 W TRINIDAD              CO   1.00 INCH HAIL
05/31/03   LAS ANIMAS                      REPORTED BY PUBLIC.
Local storm report, May 31, 3:25 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE PUEBLO, CO
325 PM MDT SAT MAY 31 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    7 W TRINIDAD              CO   1.00 INCH HAIL
5/31/03    LAS ANIMAS                     REPORTED BY PUBLIC.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:03 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller57 min
May 31, 2:31 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min
May 31, 3:48 PM MDTSevere Thunderstorm WarningPUBLas Animas57 min
May 31, 4:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.